Alert archive / North Dakota / Tornado Warnings in 2010
Tornado Warning 54, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jun 24, 2010, 3:49 PM CDT for Walsh County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2010, 3:49 PM CDT (20:49 UTC)
- Expired
- Jun 24, 2010, 4:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 102 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 4:05 PM CDT | HAIL 0.25 | Pisek, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 2:54 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.8 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
590 WFUS53 KFGF 242049 TORFGF NDC099-242130- /O.NEW.KFGF.TO.W.0054.100624T2049Z-100624T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 349 PM CDT THU JUN 24 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... CENTRAL WALSH COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 430 PM CDT * AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS LOCATED 6 MILES SOUTH OF EDINBURG...OR 23 MILES WEST OF GRAFTON... MOVING TO THE EAST AT 25 MPH. * THE TORNADIC STORM WILL BE NEAR... PARK RIVER AROUND 405 PM CDT. PISEK AROUND 410 PM CDT. VESELEYVILLE AROUND 425 PM CDT. NASH AROUND 430 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. && LAT...LON 4847 9741 4825 9747 4838 9802 4851 9797 TIME...MOT...LOC 2049Z 279DEG 20KT 4840 9785 $$ JK/BB
1 follow-up statement
941 WWUS53 KFGF 242106 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 406 PM CDT THU JUN 24 2010 NDC099-242130- /O.CON.KFGF.TO.W.0054.000000T0000Z-100624T2130Z/ WALSH ND- 406 PM CDT THU JUN 24 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL WALSH COUNTY IN NORTHEAST NORTH DAKOTA UNTIL 430 PM CDT... AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES NORTHEAST OF PISEK...OR 13 MILES SOUTHWEST OF GRAFTON...MOVING TO THE EAST AT 25 MPH. THE TORNADIC STORM WILL BE NEAR... VESELEYVILLE AROUND 415 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. && LAT...LON 4840 9743 4825 9747 4834 9783 4842 9775 TIME...MOT...LOC 2106Z 279DEG 20KT 4833 9763 $$ JK/BB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 24, 2:30 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 24, 2:30 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT THU JUN 24 2010 .DISCUSSION...FORECAST CHALLENGE WILL BE CONVECTIVE POTENTIAL THROUGH SATURDAY AND TEMPERATURES. MAIN MODEL DIFFERENCES IN NEAR TERM INVOLVED PLACEMENT OF IMPLIED DEEP CONVECTION THIS AFTERNOON AND INTO THE OVERNIGHT. WILL FOLLOW NORTHERN GFS SOLUTION WHICH HAS BACKING OF SREF/GEM AND ECMWF ALTHOUGH SOME POTENTIAL FOR FARTHER SOUTH NAM SOLUTION TO PAN OUT UNDER RIGHT CONDITIONS SO THERE REMAINS SOME UNCERTAINTY. SURFACE WARM FRONTAL BOUNDARY REMAINS DRAPED VCNTY INTERNATIONAL BORDER WITH ONGOING WEAK CONVECTION RIDING ALONG AND NORTH OF FEATURE. SOLAR AHEAD OF OF MORE ORGANIZED CONVECTION ACROSS S SASK AND MB HAS HELD BOUNDARY IN PLACE. FAIRLY WEAK LOW LEVEL FLOW SO AM NOT ANTICIPATING BOUNDARY LIFTING ANY FARTHER NORTHWARD. AS A RESULT FEEL BEST POTENTIAL FOR CONTINUED CONVECTION WILL BE ACROSS NORTHERN TIER COUNTIES/ALONG AND NORTH OF HIGHWAY 2 REMAINDER OF DAY AND TONIGHT WITH 300 DEGREE STORM MOTION AND ORIENTATION OF FAVORED UPPER SUPPORT. CONVECTIVE PARAMETERS ALONG BOUNDARY WITH AID FROM SHORTWAVE IN SASK SUFFICIENT FOR SEVERE POTENTIAL WITH MAX HEATING AND HEAVY RAIN POTENTIAL LATER TONIGHT AS PRECIPITABLE H20 VALUES RISE TO 1.5 INCHES AND LOW LEVEL JET INCREASES. CATCH IS IF SUFFICIENT COLD POOL/OUTFLOW BOUNDARY CAN DEVELOP BOUNDARY MAY BE PUSHED SOUTHWARD RESULTING IN MORE SOUTHERN SOLUTION OF NAM. WITH SOME UNCERTAINTY IN LOCATION OF MAIN COMPLEX WILL HOLD OFF ON ANY FLOOD HEADLINES AND IF HEAVY RAINS OCCUR WILL LIKELY BE FAIRLY LOCALIZED. THUNDERSTORM COMPLEX MAY BE ONGOING FRIDAY AM WITH MOST LIKELY LOCATION ACROSS N MN PTN OF FORECAST AREA. WILL INCREASE POPS THIS AREA DURING THE AM. SOME QUESTION AS TO POTENTIAL LATER IN DAY AS REGION SHOULD BE IN SUBSIDENCE FOLLOWING WAVE...SURFACE HIGH PRESSURE NOSING IN AND MAIN BOUNDARY EAST AND SOUTH OF FA. WILL FOLLOW PERSISTENCE WITH POPS BECAUSE OF UNCERTAINTY. TEMPERATURES WILL HINGE ON CLOUD COVER WITH COOLEST TEMPERATURES LIKELY OVER NE FA WITH MORE CLOUDS/PCPN. NEXT MAIN SHORTWAVE PASSAGE WILL BE SATURDAY AFTERNOON/NIGHT. BASED ON TIMING OF SURFACE BOUNDARY FA COULD BE UNDER THE GUN AT PRIME HEATING. FAVORED UPPER SUPPORT RIDES ACROSS S CANADA AND SD SO MAY HAVE TWO AREAS OF CONCERN...FAR NORTH AND SOUTHERN FA. AGAIN HEAVY RAIN POTENTIAL BUT WITH DIFFERING SOLUTIONS WILL NEED TO MONITOR TRENDS TONIGHT FOR SATURDAY FLOOD POTENTIAL. TEMPERATURES AGAIN WILL HINGE ON CLOUDS BUT WITH THERMAL RIDGE OVER FA TEMPERATURES COULD GET ABOVE AVERAGE. BOUNDARY PUSHES THROUGH BY SUNDAY AM. SOME WEAK INSTABILITY ACROSS NW MN SO WILL KEEP POPS GOING BUT FEEL ANY PCPN WILL BE LIGHT WITH LACK OF ANY LOW LEVEL CONVERGENCE. TEMPERATURES WILL BE A LITTLE COOLER WITH WEAK COLD ADVECTION IN WAKE OF COLD FRONT. .LONG TERM (SUN NIGHT-THU)... LESS ACTIVE PATTERN LIKELY TO TAKE HOLD FOR THE BULK OF THE EXTENDED FORECAST PERIOD...WITH AVAILABLE GUIDANCE INDICATING UPPER RIDGE OVER THE NORTHERN PLAINS TUES AND WED. SURFACE HIGH PRESSURE FEATURE IS PEGGED TO BE SOMEWHERE OVER THE MINNESOTA/SOUTH DAKOTA AREA DURING THIS TIME FRAME. BY THURS SURFACE LOW SHOULD BE SITUATED OVER NORTHERN ROCKIES WITH ASSOCIATED SOUTHERLY FLOW/WARM AIR ADVECTION TO THE EAST OVER DAKOTAS. THIS SETUP PROBABLY TOO FAR FROM REGION TO INDUCE CONVECTION IN THE FORECAST AREA BY THURS. && .AVIATION... TAFS INCLUDE -TSRA FOR ALL LOCATIONS SAVE KFAR TEMPO THIS EVENING THEN PREVAILING FOR A TIME TONIGHT AS SURFACE BOUNDARY REMAINS QUASI-STATIONARY ALONG A KMOT-KTVF LINE. THESE SCENARIOS GENERALLY FAVOR VFR CIGS WITH CB BASES AOA 3K FT. ACTIVITY SHOULD TRANSITION TO -SHRA OVERNIGHT OR BY 12Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/WJB
Hazardous weather outlook, Jun 24, 5:22 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 522 AM CDT THU JUN 24 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 522 AM CDT THU JUN 24 2010 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS MAY DEVELOP IN NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA ALONG AND NORTH OF HIGHWAY 2 AFTER 3 PM THIS AFTERNOON AND CONTINUE OVERNIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON AND EVENING. IN ADDITION...HEAVY RAINFALL WILL OCCUR NEAR ANY STORMS...AND LOCALIZED FLOODING IS POSSIBLE IF STORMS CONTINUALLY DEVELOP OVER ONE AREA. A MOIST AND UNSTABLE AIRMASS WILL MOVE INTO THE REGION BY THIS AFTERNOON...AND REMAIN IN THE AREA THROUGH SATURDAY UNTIL A COLD FRONT MOVES THROUGH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY AND SATURDAY FOR ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA. THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS LIKELY SATURDAY AFTERNOON AHEAD OF A STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH SATURDAY. DK
In the hours before
Local storm report, Jun 24, 1:50 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
150 PM CDT THU JUN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 2 NE ROCKLAKE 48.81N 99.21W
06/24/2010 E0.88 INCH TOWNER ND PUBLIC
&&
MEWENSSpecial weather statement, Jun 24, 2:31 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 231 PM CDT THU JUN 24 2010 MNZ001-004-007-008-013-NDZ007-008-015-016-026-027-054-242030- CAVALIER ND-EAST MARSHALL MN-EASTERN WALSH COUNTY ND-GRAND FORKS ND-KITTSON MN-NELSON ND-PEMBINA ND-PENNINGTON MN-RAMSEY ND-WEST MARSHALL MN-WEST POLK MN-WESTERN WALSH COUNTY ND- 231 PM CDT THU JUN 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WALSH...NORTHWESTERN POLK... WESTERN MARSHALL...NORTHEASTERN NELSON...CAVALIER...PEMBINA... NORTHEASTERN RAMSEY...NORTHERN GRAND FORKS...WESTERN PENNINGTON AND SOUTHWESTERN KITTSON COUNTIES UNTIL 330 PM CDT... AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF LANGDON TO 6 MILES NORTHWEST OF GRAFTON TO 7 MILES WEST OF WARREN... MOVING TO THE SOUTHEAST AT 25 MPH. HAIL UP TO NICKEL SIZE IN DIAMETER IS EXPECTED WITH THE STORMS. THE STORMS WILL BE NEAR... MARCH AND FLORIAN AROUND 235 PM CDT. WARREN AND EDINBURG AROUND 240 PM CDT. OLD MILL STATE PARK AND NEKOMA AROUND 245 PM CDT. WALES...STRANDQUIST AND RADIUM AROUND 250 PM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE MARKERS 148 AND 210... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JK
Local storm report, Jun 24, 2:46 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
246 PM CDT THU JUN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL GRAFTON 48.42N 97.40W
06/24/2010 M1.25 INCH WALSH ND LAW ENFORCEMENT
&&
WBARRETTLocal storm report, Jun 24, 3:34 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
334 PM CDT THU JUN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 6 SW THIEF RIVER FALLS 48.05N 96.27W
06/24/2010 E0.75 INCH PENNINGTON MN TRAINED SPOTTER
&&
MEWENSLocal storm report, Jun 24, 3:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
340 PM CDT THU JUN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 1 N ALVARADO 48.21N 97.00W
06/24/2010 E1.00 INCH MARSHALL MN PUBLIC
0339 PM HAIL 6 SW THIEF RIVER FALLS 48.05N 96.27W
06/24/2010 E1.00 INCH PENNINGTON MN TRAINED SPOTTER
&&
MEWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:15 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 45 min |
| Jun 24, 2:39 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 51 min |
| Jun 24, 4:20 PM CDT | Tornado Warning | FGF | Grand Forks, Walsh | 40 min |
Nearby
Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.